Nebraska, 2011

Hail and Damaging Winds in Nebraska, July 10 to 11, 2011

July 10 to 11, 2011 · NWS OAX · 12 events in 9 counties and zones

Thunderstorms that developed near a weak cold front in western Nebraska during the late afternoon of July 10th. The thunderstorms then moved across eastern Nebraska fed by high levels of instability due to temperatures in the 80s and dew point temperatures in the 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms that developed near a weak cold front in western Nebraska during the late afternoon of July 10th. The thunderstorms then moved across eastern Nebraska fed by high levels of instability due to temperatures in the 80s and dew point temperatures in the 70s. The storms produced areas of damaging winds as the moved across eastern Nebraska, with most of the damage reported in northeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 10, 8:37 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 10, 8:37 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
937 PM CDT SUN JUL 10 2011

.UPDATE...

UPDATED TO INCREASE OVERNIGHT LOWS AND ADJUST POPS.

&&

.DISCUSSION...

02Z SFC ANALYSIS INDCS WEAK SURFACE LOW OVER SOUTHEAST SOUTH
DAKOTA WITH A WEAK COOL FRONT/SURFACE TROUGH TO THE SOUTHWEST INTO
SOUTHWEST NEB. THUNDERSTORMS HAVE FORMED BOTH ALONG THE SURFACE
TROUGH AND IN THE DEEPLY MIXED BOUNDARY LAYER AIR OVER NORTHWEST
KS LATE THIS AFTERNOON. THE MAIN ISSUE FOR THE OVERNIGHT PERIOD IS
WHETHER ANY OF THESE STORMS WILL AFFECT THE CWA AND COVERAGE IF
THEY DO.

THE 00Z KOAX SOUNDING INDICATED AN EXTREMELY UNSTABLE...BUT
CAPPED ATMOSPHERE OVER THE FA TO SURFACED-BASED CONVECTION.
UPSTREAM...THE KTOP SOUNDING INDICATED EVEN WARMER MID LEVEL AIR.
MODIFICATION OF THE OAX SOUNDING AND LIFTING A PARCEL FROM NEAR
850 MB INDICATES AROUND 3800 J/KG OF MUCAPE AND CIN OF NEAR -70
J/KG. THUS IT APPEARS THAT THE SOUTHERN CWA WILL LIKELY REMAINED
CAPPED THROUGH THE NIGHT...AND HAVE LOWERED OR REMOVED GOING POPS
THERE. OUR CURRENT THINKING IS THAT FARTHER NORTH /GENERALLY NORTH
OF HIGHWAY 30/ THE COMBINATION OF THE INCREASING LOW LEVEL JET
AND LIFT FROM THE OUTFLOW OF THE ONGOING STORMS WILL LIKELY BE
ENOUGH TO KEEP SOME CONVECTION GOING INTO OUR FA. THUS GOING MID
TO HIGH CHANCE POPS IN NORTHEAST NEB AND WEST CENTRAL IOWA APPEARS
ON TRACK AFTER MIDNIGHT...AND MAKE LITTLE CHANGE HERE. GIVEN THE
INSTABILITY AND MID LEVEL FLOW AROUND 40 KT...SOME ORGANIZATION
WILL BE POSSIBLE WITH THE CONVECTION LEADING TO ISOLATED SEVERE
POSSIBLE. LAPSE RATES ON THE 00Z SOUNDING WERE NOT OVERLY
IMPRESSIVE...BUT SOME MARGINALLY SEVERE HAIL WILL BE POSSIBLE.
MAIN THREAT WILL LIKELY BE WIND GIVEN THE THETA-E PROFILE. IN
ADDITION TO CHANGES IN POPS...DID INCREASE OVERNIGHT LOWS TO THE
SOUTH OF WHERE WE EXPECT ANY PRECIP.

BOUSTEAD

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT SUN JUL 10 2011/

SHORT TERM...TONIGHT THROUGH WEDNESDAY.

LOOKS LIKE A PRETTY ACTIVE WEATHER PATTERN FOR THE AREA DURING
THIS TIME WITH A PERSISTENT SURFACE BOUNDARY SETTING UP NEAR THE
SOUTHERN NEBRASKA BORDER. 12Z GFS AND NAM VERY SIMILAR IN HANDLING
THIS FEATURE WHICH ACTS AS A FOCUS FOR PERIODS OF CONVECTION NORTH
OF THE BOUNDARY. MAIN UNCERTAINTY WILL DEAL WITH TIMING AND
STRENGTH OF SHORT WAVE ENERGY MOVING ALONG PERIPHERY OF THE BROAD
UPPER HIGH OVER THE SOUTHEAST PART OF THE NATION.

PLENTY OF MOISTURE AVAILABLE FOR SOME SIGNIFICANT RAINFALL WITH
AREAS ALONG THE SOUTH DAKOTA NEBRASKA BORDER INTO NORTHWEST IOWA
APPEARING TO HAVE THE BEST CHANCE TO EXPERIENCE NOCTERNAL HEAVY
RAIN EVENTS WHICH WOULD COMPOUND CURRENT FLOODING ON THE MISSOURI
RIVER.

TEMPERATURES ALSO WILL BE PROBLEMATIC WITH HOT AND HUMID
CONDITIONS CONTINUING ALONG AND SOUTH OF THE SURFACE BOUNDARY
WHILE CLOUDS AND RAIN WILL PROVIDE COOLER TEMPERATURES IN
NORTHERN PARTS OF THE AREA. WILL LIKELY HAVE TO WATCH HOW
CONVECTION IMPACTS THE BOUNDARY ON DAY TO DAY BASIS WITH REGARDS
TO LOCATION OF THE SULTRY AIR AND ANY ADDITIONAL HEAT HEADLINES
BEYOND MONDAY.

LONG TERM...THURSDAY THROUGH SUNDAY.

HOT WEATHER BECOMES MORE ENTRENCHED IN THE EXTENDED PERIOD AS
UPPER HIGH PRESSURE RIDGE BUILDS NORTH WHILE UPPER TROUGH LINGERS
ALONG THE WEST COAST. ADDITIONAL HEAT RELATED HEADLINES POSSIBLE
DURING THIS TIME AS RAIN CHANCES FOR THE AREA DIMINISH WITH THE
HOT AND HUMID CONDITIONS BECOMING THE MAIN WEATHER STORY.

AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

SCATTERED MID AND HIGH CLOUDS WILL BE THE RULE THROUGH MONDAY
AFTERNOON. HOWEVER AN ISOLATED THUNDERSTORM COULD POP UP IN THE LATE
AFTERNOON OR EARLY THIS EVENING AS THE ATMOSPHERE REMAINS VERY
UNSTABLE. THUNDERSTORMS ARE MORE LIKELY LATE THIS EVENING AND AFTER
MIDNIGHT AS STORMS IN THE HIGH PLAINS OR SOUTH DAKOTA MOVE TOWARD
THE AREA. ANY STORMS TO AFFECT EASTERN NEBRASKA TAF SITES WOULD MOST
LIKELY COME IN THE 08Z TO 14Z TIME FRAME WITH ASSOCIATED MVFR/IFR
VSBYS IN STORMS. OTHERWISE VFR CONDITIONS ASIDE FROM SOME MVFR FOG
POSSIBLE BETWEEN 10Z AND 15Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR NEZ050>053-065>068-078-
     088>093.

IA...HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR IAZ069-079-080-090-091.

&&
Hazardous weather outlook, Jul 10, 4:17 PM CST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
517 PM CDT SUN JUL 10 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
517 PM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING IN WESTERN
NEBRASKA. SOME OF THESE THUNDERSTORMS MAY MOVE EAST ACROSS PATS OF
THE AREA OVERNIGHT. THESE WOULD MOST LIKELY AFFECT NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA...ALONG AND TO THE NORTH OF A LINE
FROM DAVID CITY TO BLAIR TO ONAWA IOWA. IF THUNDERSTORMS ARE ABLE
TO MOVE INTO THE AREA...THE MOST LIKELY TIME WILL BE AFTER 10 PM
THROUGH THE EARLY MORNING HOURS. DUE TO EXTREME INSTABILITY...SOME
OF THE STORMS MAY REACH NEAR SEVERE LIMITS WITH DAMAGING WINDS
BEING THE MAIN THREAT. IN ADDITION...GIVEN THE HIGH MOISTURE
CONTENT IN THE ATMOSPHERE...ANY THUNDERSTORM WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL.

A HEAT ADVISORY ALSO REMAINS IN EFFECT FOR SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THROUGH MONDAY EVENING. THE COMBINATION OF VERY
HIGH HUMIDITY AND TEMPERATURES IN THE 90S WILL CREATE HEAT INDEX
VALUES OF 105 TO 110 THIS EVENING AND AGAIN ON MONDAY.

WIDESPREAD MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE
MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE OVER THE REGION MONDAY THROUGH
WEDNESDAY...ESPECIALLY DURING THE EVENING AND OVERNIGHT HOURS...
AS A WEAK COLD FRONT MOVES INTO THE REGION...AND THEN STALLS OR
WEAKENS. ALTHOUGH UPPER LEVEL FORCING APPEARS TO BE MARGINAL
THROUGH THIS PERIOD...HIGH LEVELS OF INSTABILITY AND THE WEAK
BOUNDARY COULD ALLOW STRONG OR SEVERE THUNDERSTORMS TO DEVELOP
OVER THE REGION. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE
ALL POSSIBLE WITH THE STRONGER STORMS.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY SHOULD NOT BE NEEDED TONIGHT OR ON MONDAY.

The radar

The Grand Island radar (KUEX), 147 km away, was scanning. The volume nearest the first event began at 04:20 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Boone

When
July 10, 10:20 PM CST to 10:30 PM CST
Where
Boone County, Primrose to 5.1 mi SSW of Boone
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
41.630, -98.230

The northeast extent of about a 150 mile path of wind damage to mainly corn crops extended from around Primrose to southeast and east of Albion. The winds were estimated at over 60 mph. The damage was noted by area agronomists flying over the area and is known as green snap, or stalk breakage due to winds during a fast growing stage right before tasseling.

Thunderstorm Wind, Boone

When
July 10, 10:22 PM CST
Where
Boone County, 2.07 mi S of Albion
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.670, -98.000

Thunderstorms wind gusts estimated at around 60 mph split a large tree in the Albion area and also knocked over a communication tower that damaged a vehicle. Significant damage to corn fields were noted east and west of Albion as well.

Thunderstorm Wind, Platte

When
July 10, 10:36 PM CST to 10:46 PM CST
Where
Platte County, 0.53 mi SSE of Columbus to 1.52 mi ESE of Columbus
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.423, -97.366

Thunderstorm wind gusts estimated at over 60 mph downed numerous large tree limbs and a few trees, mostly on the south part of town along 8th and 9th streets. The fallen trees damaged some homes and vehicles.

Thunderstorm Wind, Madison

When
July 10, 10:56 PM CST to 11:13 PM CST
Where
Madison County, Norfolk
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
42.030, -97.420

A thunderstorm wind gust of 68 mph was measured by the Norfolk Asos at 1156 pm CDT and a gust of 59 mph was measured at 1213 am CDT. The winds caused some tree damage in town.

Thunderstorm Wind, Butler

When
July 10, 11:01 PM CST
Where
Butler County, 2.32 mi NNW of David City
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.280, -97.150

A thunderstorm wind gust was estimated at around 60 mph near David City by the fire chief.

Thunderstorm Wind, Pierce

When
July 10, 11:05 PM CST
Where
Pierce County, 1.23 mi SW of Osmond
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.360, -97.600

Thunderstorm wind gusts estimated at over 60 mph downed numerous large tree limbs, some up to 8 inches in diameter. The fallen trees downed some power lines causing power outages in the area.

Thunderstorm Wind, Stanton

When
July 10, 11:05 PM CST to 11:07 PM CST
Where
Stanton County, 2.92 mi NW of Stanton
Measured
63 kt (72 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.980, -97.270

The emergency manager measured a thunderstorm wind gust a little over 70 mph for 1.5 minutes near Stanton. The strong winds caused tree damage and knocked out power for 3,000 to 4,000 people in the county.

Thunderstorm Wind, Madison

When
July 10, 11:05 PM CST
Where
Madison County, Tilden
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.050, -97.830

Thunderstorm wind gusts estimated at around 60 mph caused tree damage in the Tilden area. Some of the fallen trees caused damage to at least one home.

Hail, Butler

When
July 10, 11:13 PM CST
Where
Butler County, David City
Measured
1 in hail
Reported by
Public
Coordinates
41.250, -97.130

Thunderstorm Wind, Wayne

When
July 10, 11:24 PM CST
Where
Wayne County, 0.69 mi N of Wayne
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
42.240, -97.020

The Awos in Wayne measured a thunderstorm wind gust of 60 mph. The strong winds brought down a number of large tree branches in the area.

Thunderstorm Wind, Thurston

When
July 10, 11:32 PM CST
Where
Thurston County, 2.14 mi SSW of Pender Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.090, -96.740

Emergency management estimated thunderstorm winds gusted to around 60 mph.

Thunderstorm Wind, Douglas

When
July 11, 12:09 AM CST to 12:14 AM CST
Where
Douglas County, 2.22 mi NW of Boys Town to 1.29 mi NNW of North Omaha
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
41.295, -96.157

A thunderstorm wind gust of 62 mph was measured on home weather equipment near 156th and Maple Streets. The strong winds caused scattered tree damage, mainly across the northern sections of town from around Irvington through Florence. The fallen trees caused some vehicle and home damage and also knocked the power out to around 8,000 OPPD customers across the northern sections of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334610, 309498, 309490, 309499, 309500, 309492, 309501, 333682, 309487, 309503, 309505, 309506.